On a property of the arithmetic means of monotonous sequences

  • A. O. Korenovskyi Odesa Mechnikov National University
  • R. V. Shanin Odesa Mechnikov National University
Keywords: Integral mean oscillation; $BMO$; Arithmetic mean oscillation; Arithmetic mean of a sequence; Mean oscillation of a monotonic sequence


UDC 517.5

For a sequence $Y = \{y_i\}_{i=P+1}^Q$ (the numbers $P, Q \in \mathbb Z$ are fixed, $P < Q$), we consider the arithmetic mean oscillations
\Omega \big (Y;[p,q] \big )=\frac1{q-p}\sum\limits _{i=p+1}^q\left|y_i-\sigma \big (Y;[p,q] \big )\right|\!,
where $\sigma \big (Y;[p,q] \big )=\displaystyle\frac1{q-p}\sum\nolimits _{i=p+1}^qy_i$ is the arithmetic mean of the sequence $Y$ on the segment $[p,q],$ numbers $P \le p < q \le Q$ are arbitrary.
Such oscillations coincide with the integral mean oscillations of the function $f_Y =\sum _{i=P+1}^Qy_i\chi_{(i-1,i)}$ $(\chi_E$ is the characteristic function of the set $E)$
\Omega(f_Y;[p,q])=\frac1{q-p}\int\limits _p^q\left|f_Y(x)-\sigma(f_Y;[p,q])\right|\,dx,

\sigma(f_Y;[p,q])=\frac1{q-p}\int\limits _p^qf_Y(x)\,dx,
on segments with integer boundaries.

The main result of the paper is the following equality:
\max\limits _{ \{p,q\colon P\le p<q\le Q \}}\Omega \big (Y;[p,q] \big ) =
\max\limits _{\left\{r\in\mathbb Z\colon P\le r\le Q\right\}}\max\left\{\Omega \big (Y;[P,r] \big ),\Omega \big (Y;[r,Q] \big )\right\},
which holds for every monotonic sequence $Y.$
Here, the main point is the fact that the maximum in the right-hand side is taken only over all integer numbers $r.$
This equality turns into a well-known equality if we consider the function $f_Y$ instead of the sequence $Y,$ replace the arithmetic mean oscillations by the integral mean oscillations and, in addition, assume that $r$ is not necessarily a integer number.


F. John, L. Nirenberg, On functions of bounded mean oscillation, Comm. Pure and Appl. Math. 14, № 4, 415 – 426 (1961), https://doi.org/10.1002/cpa.3160140317 DOI: https://doi.org/10.1002/cpa.3160140317

A. A. Korenovskii, Mean oscillations and equimeasurable rearrangements of functions, Lect. Notes Unione Mat. Ital., 4, Springer, Berlin (2007); https://doi.org/10.1007/978-3-540-74709-3. DOI: https://doi.org/10.1007/978-3-540-74709-3

J. Garnett, Bounded analytic functions, Academic Press, New York (1981).

A. A. Korenovskij, O svyazi mezhdu srednimi kolebaniyami i tochnymi pokazatelyami summiruemosti funkcij, Mat. sb.,181, № 12, 1721 – 1727 (1990).

I. Klemes, A mean oscillation inequality, Proc. Amer. Math. Soc., 93, № 3, 497 – 500 (1985). DOI: https://doi.org/10.1090/S0002-9939-1985-0774010-0

How to Cite
Korenovskyi, A. O., and R. V. Shanin. “On a Property of the Arithmetic Means of Monotonous Sequences”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 74, no. 4, June 2022, pp. 516 -24, doi:10.37863/umzh.v74i4.7151.
Research articles